Just coming out of an attack of AF and flutter after 10 hours.I haven't read about nausea as a symptom.Does anyone else have this problem?

I have all the usual horrid symptoms i.e. palpitations ,shortness of breath, very giddy but also feel very sick as well although I don't usually vomit very much.I have also read on this site that some of you have IBS as well.This is not something I normally have but when I have a severe attack of AF it also comes into play. After an AF episode period I have often lost 5 lbs in weight .Is this normal ,I am not particularly overweight.

When AF started at 1.00 am this morning I was fast asleep.On waking I read my pulse which was 128 (usually the beta blockers don't let it get past about 80 beats) and my oyxgen level was 91. I know that's low but is it dangerous?

Sorry to ask so many questions but it's so helpful to know what is normal with AF and what isn't.


14 Replies

  • Hi Fi. Sorry to hear you have had a bad episode. Hope you feel better soon. I can identify with the nausea and also IBS and an urgent need to wee. All seems to be part and parcel of good old AF. Not surprising really that we get so many other symptoms as our systems are shaken up with a bad AF bout. I feel I loose control of my body in an attack as I seem to have so much happening to me, its frightening.

    I don't think 91 is dangerous but I am not a medic. Mine has been that low and I have lived to tell the tale. Don't know your age or CHADS/ CHADVSc score for stroke risk. Are you on Warfarin or an alternative anticoagulant. Good luck and try to keep calm. Regards Dee.

  • Thanks for the reply.It's nice to know that I'm not unique in this.Also interesting about needing to wee didn't realise that was a symptom but I must be going at least every hour I find that the body basically goes into shock. My age is 58 and yes I am a stroke risk .I had a TIA ,was in hospital for a couple of days and was not put straight onto Warfarin (left on 300mg aspirin -I didn't know better then) and then 9 days later had a minor stroke.That's the frightening side to AF.



  • feejbee,

    On your original post, An oxygen lvl of 91 is low. Not really bad but low. Waking up with that lvl could be caused by many different things but 2 of them come directly to mind.

    The first is sleep apnea. Have you ever had a sleep study done? Sleep apnea will cause a low oxygen lvl and also has been strongly linked to AF. It could not only be what caused your lvl to be low but also what caused you to go into AF also.

    The second reason for the low lvl could be that during an AF attack the blood is not being pumped properly throughout the body so oxygen is not being sent to the cells properly.

    About having to urinate... Yes that is a symptom in many with AF. I also didn't know it and asked my EP during a visit why I had to urinate every 10 to 15 minutes during an attack. She told me that the stress on the heart will cause a hormone to be released to lower the fluid lvl to decrease blood pressure and that it can cause you to urinate quite often.

    I myself have never experienced the nausea during an attack but have talked to many who have.


  • Thanks Tim

    I do wonder if my AF is triggered by sleep apnea. I have often woken with a gasp.I haven't had a sleep study done but think I will ask for one next time I visit the G.P. Thanks for the advice.


  • It is very possible. That was one of the first things that my EP did. I had the sleep study scheduled within a few weeks. They told me the results and showed me the video right then. I had a oxygen lvl of 95 when I went to sleep and within 4 hours my lvl was down to 87. And on the video I could see myself stop breathing for about 45 secs at a time then gasp for air. I was given a CPAP machine a week later and I have slept much better since. It took a few days to get used to sleeping with it on but now I don't even notice it. My wife says that my snoring stopped as soon as I started wearing it.


  • Hi feebee, Yes I to feel very sick when coming out of AF.also urinate a lot, and even after the AF for the rest of the time I feel very weak and faint,and probably the next day it is all gone.Don't know about you but I don't know what I would do without this site,people are so helpful and caring how you feel . take care,sann

  • hi Sann

    Thanks for the reply. That sounds just like me. When I feel well I can almost believe I've imagined the whole thing .Then when the AF kicks in I certainly know I haven't. It is happening very frequently now and I often have a bad attack every week or two. I've just heard from the hospital today that they are looking to do an ablation in June. I wouldn't have believed I would look forward to an op. but I am!

    Yes this site has been brilliant.


  • Hi

    I have also recently been diagnosed with sleep apnoea, but hadn't realised it had any connection with the AF. Am still waiting for the CPAP machine, goodness only knows how long it will take. Hopefully will feel less tired when I eventually get it. Have had a AVNode ablation and pacemaker fitted so although am still aware of the af sometimes I don't get any symptoms with it. Must stress this procedure is palliative, it does not stop the af it just stops the symptoms


  • Hi feejbee I am experiencing the same as you with high pulse and using warfarin and bisoprolol but still pulse not below 120 and blood pressure still highish. I feel slightly nauseus. And have lost weight too no appetite, maybe someone will help with the answer to our problem. Wish you we'll. goldiwonder.

  • Hi Goldiwonder

    I am so sorry you are going through this.I remember how awful it feels. I was so symptomatic the only answer was an ablation which I had 11 months ago .I still had AF after the procedure for approx. 6 months but without all the horrid symptoms ,now the AF seems to have stopped as well - I haven't had an episode for 5 months. Which is wonderful.I don't know if you have had or are considering having an ablation but in any case you probably need to see an EP Hope this helps.good luck


  • I think the nausea is because the vagus nerve is involved and vagal AF often starts at night. It's worth asking your consultant about this as beta blockers and digoxin are contra-indicated with vagal AF.

  • Before I went on the meds, when my heart used go like a steam train, it didn't really make me feel unwell at all, just a bit faint if I tried to stand up. During my first ambulance ride I felt a bit travel sick but that went within about 10 mins of arriving.

    However, on the last two trips to A&E I started feeling nauseous on the ambulance, but it just got worse after I arrived at A&E. I felt pretty lousy, but just put it down to the effect of the meds.

  • I know Flecanide causes nausea, especially if you take it within 1 hour of eating.

  • I noticed the warning about not taking them on a full stomach, but nobody could tell me why when I asked! I started out carefully observing the warning, but the inconvenience quickly got too much, so I don't bother now. I still time my meds so they less likely to coincide, but I don't go out of my way like I used to. Apart from those trips to A&E, I don't feel nauseous on a day to day basis.

You may also like...